Hail, Delaware
- When
- April 8, 7:39 PM CST
- Where
- Delaware County, Greeley
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -91.350
Quarter sized hail reported by trained storm spotter.
)A warm front pushed north through the day on 4/08/01, and extended across southern Iowa and northern Illinois during the evening hours. The boundary combined with a surface wave riding along the front, and an upper-level low, to produce a variety of severe weather during the evening hours of 4/08/01, continuing into the early morning of 4/09/01.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Summary for late 4/08/01 to early 4/09/01 event: (For additional details, see individual entries for the dates.)A warm front pushed north through the day on 4/08/01, and extended across southern Iowa and northern Illinois during the evening hours. The boundary combined with a surface wave riding along the front, and an upper-level low, to produce a variety of severe weather during the evening hours of 4/08/01, continuing into the early morning of 4/09/01. Hail from 1/2 inch up to quarter sized was common across parts of northeast and east central Iowa. A brief tornado touchdown occurred in Benton county, and that was the only touchdown of the event. Thunderstorms winds destroyed a large shed in Muscatine county. Some of the thunderstorms produced torrential rain, and caused small streams to come out of their banks in Buchanan county. Thunderstorms continued tracking into northwest Illinois, but hail reports ranged from 1/4 to 1/2 inch, below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 8, 1:30 PM CST, 6 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT SUN APR 8 2001 JULY MCS ACTIVITY IN EARLY APRIL...WHAT WILL THE SUMMER BRING? ACTIVE WEATHER PATTERN THIS WEEK WITH LONGWAVE TROF ON THE WEST COAST GIVING SOUTHWEST FLOW ACROSS THE CWA. MODELS SHOW NUMEROUS WAVES MOVING IN THE FLOW ALOFT TO ALLOW MCS ACTIVITY. FIRST EVENT TO BE TONIGHT INTO WED AM. ATMOSPHERE DESTABILIZING AND INITIATION SHOULD OCCUR VICINITY OF KSTJ WITHIN AN HOUR OR TWO. STRONG LLJ BRINGING PLENTY OF MOISTURE NORTHWARD SO HEAVY RAIN A THREAT. MOST OF SEVERE SHOULD BE BEFORE IT REACHES OUR CWA BUT 925 MB SHOWS 40 KNOTS ACROSS THE SOUTHERN HALF AT 06Z...SO SEVERE POTENTIAL STILL POSSIBLE TONIGHT. MCS TO DEPART AREA WED AM ALLOWING FOR A BRIEF RESPITE. MODELS THEN UNCERTAIN ABOUT POTENTIAL ROUND 2 LATE MONDAY AFTERNOON/NIGHT. ATMOSPHERE SHOULD BE PRIMED FOR DEVELOPMENT SO WILL INCLUDE POPS. MAIN EVENT TO BE TUESDAY NIGHT/WEDNESDAY WITH A SIGNIFICANT WAVE PULLING OUT THE OF LONGWAVE TROF. AVN HAS STRONG LLJ BRINGING PLENTY OF MOISTURE NORTHWARD. IF AVN IS CORRECT...HEAVIEST RAIN TO BE ACROSS CENTRAL/SOUTHERN IOWA. EITHER WAY...HEAVY PRECIP IS VERY POSSIBLE HEAR. EXTENDED WISE...ACTIVE PATTERN TO CONTINUE WITH TIMING OF EVENTS THE PROBLEM. AVN CONTINUES TO INDICATE A DRY PUNCH TO HIT US THURSDAY WITH POTENTIAL FOR WINDY CONDITIONS. FRIDAY LOOKS LIKE THE BEST DAY FOR DRY CONDITIONS BEFORE THE WEEKEND TURNS ACTIVE AGAIN. GUIDANCE WISE...FWC/FAN/MAV SHOWING THEIR NORMAL SPREAD THROUGH THE PERIOD. COORDINATED WITH DSM..LSE...CHI...ILX...AND STL. .DVN... IA...NONE. IL...NONE. MO...NONE. SCHULTZ
IAZ040>042-051>054-063>068-076>078-087>089-098-099-MOZ009-010-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT SUN APR 8 2001 ...TORNADO WATCH IN EFFECT THROUGH 1 AM... A TORNADO WATCH...DESIGNATED AS WATCH NUMBER 103...IS IN EFFECT FOR MUCH OF EASTERN AND SOUTHERN IOWA UNTIL 1 AM. IN THE QUAD CITIES FORECAST OFFICE AREA OF RESPONSIBILITY...THIS INCLUDES THE FOLLOWING COUNTIES... BENTON...BUCHANAN...CEDAR...CLINTON...DELAWARE...DES MOINES... DUBUQUE...HENRY...IOWA...JACKSON...JEFFERSON...JOHNSON...JONES... KEOKUK...LEE...LINN...LOUISA...MUSCATINE...SCOTT...VAN BUREN... WASHINGTON.
The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
6 hail, 1 tornado, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail reported by trained storm spotter.
Quarter sized hail reported by trained storm spotter.
Quarter sized hail at the intersection of Highway 21 and county road E36. Reported by trained storm spotter.
Nickel sized hail reported by trained storm spotter.
Brief tornado touchdown on the Benton/Tama county line at Highway 21. No injuries or damage reported.
Penny sized hail on county highway W35. Reported by trained storm spotter.
Small stream flooding reported by Emergency Management.
Penny sized hail reported by trained storm spotter.
Thunderstorm winds destroyed a large shed. Reported in local newspaper. Time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyThe tornado archive for Iowa, 2001Warnings in Iowa, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243571, 5243572, 5243573, 5243574, 5243575, 5243576, 5243577, 5243674, 5243675.